3 blips in a row
Oct 1, 2007
After 9 years of hiv treatment with undetectable viral load and t-cells between 450-600, my last two viral loads 3 months apart have come back detectable at 189. my doctor has suggested we wait 3 more months and repeat the labs and if still detectable the 3rd time switch regimens. He has explained to me that my count is too low to do any resistance testing that we will just try a new combo. In 1998 I started a regimen of combivir and crixivan but switched after 3 years to trizivir to get away from the diet restrictions. After 2 years on trizivir my doctor suggested we add viread due to a study suggesting trizivir was not strong enough.I have been on this trizivir/viread combo fo 4 years. First of all should I wait till the viral load gets high enough for resistance testing or switch blindly to keep from builing more resistance. Secondly , any suggestions for my next regimen
Response from Dr. Wohl
Your viral load really came back as 189 twice in a row? That the viral load was the exact same number twice is a coincidence. Regardless, I would also be concerned about emerging resistance. Although the viral load is low it usually does not hurt to try to get a genotype. I have found that sometimes even at such low levels the test can be performed. The only issue is cost.
If the viral load again is elevated, I can see the benefits of switching. What to switch to is not so easy a question. I'd consider a ritonavir boosted protease inhibitor and keep FTC or 3TC on board. To this I would probably add tenofovir as it is unlikely you are resistant to this med.
I would not wait another 3 months. Get the viral load now.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Testicular Pain A Symptom Of HIV?
- Loose Stool Could I Have Acute HIV Infection
- Chances Of Catching HIV From Sex With A Prostitute
- Burning Red Spots After Giving Oral Sex What Are The Chances Of HIV
- Itchy Balls After Touching Anus Sign Of HIV AIDS
- Red Eyes After Oral Sex On A Woman What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.